Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 183, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 14, 1997, 6:41 PM CDT for Cherokee County, Texas. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1997, 6:41 PM CDT (23:41 UTC)
- Expired
- May 14, 1997, 7:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Cherokee County, TX
The radar
The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:55 PM CDT | Hail 0.88 | Gallatin, TX | |
| May 14, 7:30 PM CDT | Thunderstorm Wind 60 | Gallatin, TX | |
| May 14, 7:40 PM CDT | Hail 1 | Gallatin, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -400 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 142342 RRA SVRSHV TXC073-150045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 641 PM CDT WED MAY 14 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...EASTERN CHEROKEE COUNTY AT 637 PM...DOPPLER RADAR IN SHEVEPORT DETECTED A SEVERE THUNDERSTORM IN EASTERN CHEROKEE COUNTY NEAR THE TOWN OF GALLATIN. THIS THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF DIMES OR LARGER ALONG WITH DAMAGING WINDS IN EXCESS OF 60 MPH AS IT MOVES TO THE EAST SOUTHEAST NEAR 10 MPH. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE \STEPS TO PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND PETS...FROM LARGE HAIL AND DAMAGING WIND. 13/07
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:52 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 14, 2:52 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 245 PM CDT WED MAY 14 1997 ETA/NGM IN MORE SERIOUS ODDS WITH EACH OTHER THIS RUN. ETA WANTS TO DRAW MSTR CONVERGENCE ALG FNT TDY AND FIRE CONVECTION BEFORE PUSHING FNT TO SOUTH WHILE NGM WANTS TO PUSH FNT THRU...THEN DEVELOP A LOW IN OK PANHANDLE AND BRING BNDRY BACK THRU AREA AS WARM FNT THU AFTN. GIVEN LACK OF ACTIVITY SO FAR TDY AND AVN SOLN WHICH AGREES MORE WITH NGM...WILL FOLLOW LATTER SCENARIO. SO BY THE TIME CAP BRKS...BNDRY INTO SRN CWA WHERE ANY CONVECTION WILL BE CONFINED. GIVEN SHALLOW MSTR AND WK DYNAMICS...ACTIVITY SCT AND NON-SVR. STEADILY INCREASING 850 MSTR WILL SET THINGS UP FOR 2ND TRIP FNT WHICH WILL INTERACT WITH SHORT WAVE MOVING ACRS IN NW FLOW THRU TX PANHANDLE THU MRNG. STG VV`S MAINLY NE TX DURG AFTN WITH DIFLUENT UPR FLOW. THIS VORT WILL ONCE AGAIN PUSH FNT TO SOUTH AS MORE ORGANIZED FLOW PTN CLRS AREA OUT ON FRI. WHERE DO THESE FAN HIGH TEMPS CfOME FROM?? STAY FAIRLY CLOSE TO FWC. SHV 61/82/63/79 1431 MLU 62/81/61/78 1221 VII
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.